The use of Narcan during an opioid overdose
Picture this scenario: You encounter a friend or a loved one who has overdosed on heroin.
Would you know what to do?
If you have Naloxone, also known by the pharmaceutical name Narcan, you might be able to reverse the affects of the opioid. But time is of the essence. For that reason, it’s important to know how to administer this fact-acting agent.
Here are some important facts on the forms through which it is available and how it works.
Naloxone can be given as nasal spray or an injection
Naloxone comes in two forms. Although many are familiar with its availability as a nasal spray, its first appearance in 2014 (the year it was approved by the Food and Drug Administration) came with the Evzio auto-injector.
Similar to how a finger is poked during a blood sugar examination, the auto-injector has a single dose of Naloxone that is delivered through the skin through a retractable needle. It’s designed like this not only to prevent accidental discharge into the person administering the shot, but it does not require assembly – which is important to remember when time is of the essence.
When using it, place the black end of the device against the thigh of the overdosing person. (It may ever go right through pants or jeans and into the thigh, if needed). Once the black tip is placed securely against the body, press the device firm and keep in place for five seconds.
Not sure if you are doing it correctly? There’s no need for alarm, as the device has a recording providing step-by-step instructions for how to use id in place for 5 seconds. For extra reassurance, the device has a voice recording that provides step-by-step instructions, talking you through how to use the auto-injector.
After five seconds (or when the device tells you), you may stop applying pressure as the injection has successfully been completed. You may then remove the device from the person’s thigh.
Apply Narcan nasal spray with one squeeze
Designed with ease of use in mind, the Narcan nasal spray comes pre-assembled and ready for use. The Narcan package contains two devices, each with a single dose of the product.
With your thumb pressed to the bottom of the device, press your second (pointer) finger and middle finger on either side of the nozzle. Gently place the nozzle into a nostril, stopping once your fingers are on either side of the nostril squarely against the bottom of the person’s nose.
Press the plunger firmly to spray the entire bottle into that nostril. There is no need to spray into both nostrils.
How to use Luer-lock nasal atomizer
Another method for delivering Naloxone is through a Luer-lock atomization device. This comes in two pieces, each sold separately – the medication itself and a cone-shaped nosepiece.
If your drugstore does not offer it, the nosepiece can be ordered through a medical supply company. (No prescription is required for the nosepiece).
After assembling the atomizer and capsule, insert the white cone into the person’s nostril. A strong, brief push on the end of capsule sprays the medication into the nose.
For this method, half of the contents are sprayed into each nostril.
Inject Naloxone by syringe into thigh, arm
This syringe is often pre-loaded with a Naloxone cartridge. It can often be injected into the muscle of the upper thigh or upper arm. The needle may pierce through clothing to apply the injection.
Be sure to get an understanding of the right dosage. Although it is often 0.4 mg/mL, talk to your pharmacist for clarification.
At times, a second dose of the same amount is required if the first dose is unable to reverse the overdose.
Other common questions about Naloxone
Here are a few points worth noting about the administration of Naloxone (Narcan).
- It only reverses the affects of an opioid overdose.
- You may use Naloxone if you are unsure of the cause of overdose. It will not cause damage to the person getting the injection.
- Fentanyl overdoses often require more than one or even two doses of Naloxone; this is a testament to the power of Fentanyl.
- It is recommended to have Naloxone handy, even if a user has completed a rehab program. If there is a relapse, it’s better to be prepared.
- Take the time to see read the instructions supplied with the various forms of Naloxone.